Hail, Person
- When
- July 8, 12:00 PM EST
- Where
- Person County, 1.31 mi WSW of Roxboro
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.390, -79.000
Widespread thunderstorms developed during peak heating as an upper level low transverse east across central North Carolina. The storms produced widespread thunderstorm wind damage and a few reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Widespread thunderstorms developed during peak heating as an upper level low transverse east across central North Carolina. The storms produced widespread thunderstorm wind damage and a few reports of large hail. As the severe event winded down, areas began to experience flash flooding from training thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 8, 10:20 AM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1120 PM EDT TUE JUL 8 2008 .SYNOPSIS... A WARM AND HUMID AIR MASS OVER THE REGION... COMBINED WITH AN UPPER LEVEL TROUGH IN THE AREA... WILL RESULT IN THE DEVELOPMENT OF SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS AGAIN TODAY. THE TROUGH WILL SHIFT EAST OF THE AREA TONIGHT. A SURFACE BOUNDARY WILL APPROACH THE AREA FROM NORTHWEST LATE WEDNESDAY. && .NEAR TERM /REST OF TODAY THROUGH TONIGHT/... AS OF 1120 PM TUESDAY... ATMOSPHERIC CONDITIONS ARE CERTAINLY RIPE FOR CONVECTION TODAY. MODIFICATION OF THE 12Z GSO SOUNDING FOR PROBABLE AFTERNOON TEMP AND DEW POINT SHOWS STRONG INSTABILITY... OVER 3700 J/KG OF MUCAPE... AND VERY HIGH CAPE VALUES NEAR 1000 J/KG IN THE HAIL GROWTH REGION OF -10C TO -30C ALOFT... AND THIS INSTABILITY IS ALSO REFLECTED IN THE COLD POOL ALOFT... -12C AT 12Z AT 500 MB. AVAILABLE MOISTURE IS MORE THAN SUFFICIENT WITH PRECIPITABLE WATER NEARLY 150% OF NORMAL... ALTHOUGH IT SHOULD BE BEST IN THE CENTRAL/EAST SECTIONS OF THE CWA... ALONG AND EAST OF THE MID LEVEL TROUGH AXIS. WE ALSO HAVE A POTENTIAL CONVECTIVE INSTIGATOR IN THE FORM OF A WEAK VORTICITY MAXIMUM... APPARENTLY SOURCED FROM AN EASTERN IOWA MCS YESTERDAY... THAT WILL CONTINUE ROUNDING THE TROUGH BASE PASSING THROUGH SOUTHERN/EASTERN NC. HOWEVER... THE LATEST MODELS... PARTICULARLY THE 06Z GFS AND 00Z WRF-ARW... ACTUALLY SHOW VERY LITTLE PRECIP OVER CENTRAL NC THROUGH TONIGHT... AND THIS MAY BE DUE IN PART TO ITS OVERBLOWING THE VORTICITY MAXIMUM AND HENCE OVERDOING THE NVA BEHIND IT. AND... DEEP LAYER SHEAR IS UNIMPRESSIVE AS WELL... ONLY 15 KTS AT MOST. NEVERTHELESS... WITH THE OBSERVED DATA SUPPORTING THIS MUCH INSTABILITY AND WITH PLENTY OF HEATING TAKING PLACE OVER MUCH OF THE CWA... WILL RAISE POPS TO LIKELY ACROSS MOST OF THE CWA... MAINLY SOUTHERN AND EASTERN SECTIONS THAT WILL BE INFLUENCED BY PVA. GIVEN THE DEGREE OF MID LEVEL INSTABILITY... HAIL AND NEARLY CONTINUOUS LIGHTNING WILL BE THE PRIMARY WEATHER THREATS THROUGH TONIGHT... ALTHOUGH WITH THE 30+ C VERTICAL THETA-E DIFFERENCE IN THE GSO SOUNDING... DAMAGING WINDS CANNOT BE RULED OUT EITHER. FINALLY... SEVERAL PARAMETERS INCLUDING THE HIGH CAPE (BOTH MUCAPE AND -10 TO -30C CAPE)... K-INDEX OF 33-36... AND NORMALIZED CAPE OF 0.25 ALL SUPPORT VERY VIGOROUS UPDRAFTS AND RAPID CHARGE SEPARATION... THUS THE MENTION OF FREQUENT LIGHTNING HAS BEEN ADDED TO THE FORECAST THROUGH TONIGHT. HAVE BUMPED HIGHS UP A FEW DEGREES IN THE EAST WHERE MORNING SUNSHINE AND HEATING HAVE BEEN ABUNDANT... AND HAVE LOWERED THEM A DEGREE OR TWO IN THE WEST BENEATH CONSIDERABLE MID CLOUDINESS AND SHOWERS. THE COLUMN IS EXPECTED TO REMAIN AT LEAST MODERATELY UNSTABLE WELL INTO THE EVENING... AND THE RISK OF NUMEROUS STORMS WILL LIKELY EXTEND TO NEAR OR SHORTLY AFTER MIDNIGHT. THE MID LEVEL TROUGH AXIS AND ITS ATTENDANT COOL POOL ALOFT WILL SHIFT TO COASTAL NC TOWARD 06Z TONIGHT. INCREASING TEMPERATURES AND ANTICYCLONIC FLOW IN THE MID LEVELS SHOULD FORCE A WEST-TO-EAST TAPERING OFF OF SHOWERS AND STORMS OVERNIGHT. HOWEVER PRECIPITABLE WATER STAYS QUITE HIGH OVER MUCH OF THE CWA... AND WE WILL NEED TO WATCH ANY MCS THAT DEVELOPS OVER MO/OHIO VALLEY... AS ANY RESULTANT MCV MAY INDUCE NEW CONVECTION LATE TONIGHT OVER CENTRAL/EASTERN NC. LOWS SHOULD BE VERY MILD... AROUND 70-74. -GIH && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 200 PM MONDAY... WEDNESDAY: MOISTURE ADVECTION WILL BE UNDERWAY IN LOW LEVEL SOUTHWEST FLOW AS A LEE TROF DEVELOPS AHEAD OF AN APPROACHING FRONT. A HOT SOUPY AIRMASS WILL RESULT...WITH PROGGED PRECIPITABLE WATERS APPROACHING 2 INCHES. FORCING WILL BE RATHER WEAK...HENCE NEAR CLIMATOLOGICAL CHANCE POPS...WHICH WILL BE MAINLY INSTIGATED BY THE LOW LEVEL TROF...THUS EXPECT A BIT MORE ACTIVITY IN THE WEST...WITH SOME EASTWARD PROPAGATION IN WESTERLY FLOW. HIGHS WILL BE EDGING UP IN WESTERLY FLOW...88 TO 92 DEGREES. WEDNESDAY NIGHT: WEDNESDAYS DIURNAL CONVECTION WILL BE LARGELY A MEMORY BY MIDNIGHT. HOWEVER...LINGERING OUTFLOW BOUNDARIES AND WEAK LOW LEVEL CONVERGENCE RESULTING FROM AN APPROACHING SURFACE BOUNDARY COULD INITIATE WIDELY SCATTERED CONVECTION OVERNIGHT. THURSDAY AND THURSDAY NIGHT: A SURFACE FRONT WILL MOVE ACROSS THE AREA ON THURSDAY AND STRONG LOW LEVEL CONVERGENCE WILL HAVE SUFFICIENT INSTABILITY IN THE HOT AND MOIST AIRMASS TO PRODUCE SCATTERED...MAINLY LATE DAY THUNDERSTORMS ONCE AGAIN. UPPER SUPPORT IS RATHER WEAK... HOWEVER...SO THE CONVECTION WILL DIE OFF QUICKLY AFTER SUNSET. HIGHS THURSDAY WILL REACH NEAR 90. WE WILL START TO SEE SOME CHANGE IN THE AIRMASS...AS SURFACE WINDS SHIFT TO A SLIGHTLY COOLER AND DRIER NORTHWEST FLOW BEHIND THE FRONT LATE ON THURSDAY. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 240 AM TUESDAY... DRIER AIR OVER THE REGION FRIDAY AND SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTHWEST... AND SETTLES OVER THE AREA SATURDAY. HIGHS IN THE 80S TO AROUND 90. LOWS IN THE UPPER 60S TO LOWER 70S. MOISTURE RETURNS TO THE REGION SUNDAY INTO MONDAY AS HIGH PRESSURE MOVES OFFSHORE AND A COLD FRONT APPROACHES FROM THE WEST RESULTING SOUTHWEST FLOW OVER THE AREA. WITH THE FRONTAL SYSTEM AND INCREASED MOISTURE WILL COME A CHANCE FOR SHOWERS AND STORMS. HIGHS IN THE LOWER 90S. LOWS SUNDAY NIGHT IN THE UPPER 60S NORTHWEST TO LOWER 70S SOUTHEAST. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... AS OF 740 AM TUESDAY... PATCHY STRATUS AND FOG MAINLY OVER THE CENTRAL AND EASTERN TAF AREA WILL LIFT BY LATE MORNING. OTHERWISE WE CAN EXPECT SCATTERED TO BROKEN CLOUDS AT 3 TO 5 THOUSAND FEET WITH HIGHER CLOUDS ABOVE. MID AND UPPER LEVEL TROUGHS OVER THE WESTERN PORTION OF THE CWA WILL COMBINE WITH WITH PRECIP WATER VALUES IN EXCESS OF 1.75 INCHES... K'S NEAR 30... AND CAPE 2500 TO 3000 J/KG. THERE WILL BE A CHANCE OF SHOWERS OVER THE WEST THIS MORNING. SHOWERS AND STORMS WILL BE POSSIBLE DURING THE AFTERNOON INTO THE OVERNIGHT HOURS... SO HAVE ADDED CB TO TAFS. LATER FORECAST WILL BETTER DEFINE LOCATION OF STORMS ONCE THEY BEGIN TO DEVELOP. MVFR CONDITIONS WILL BE POSSIBLE IN SHOWERS WITH IFR CONDITIONS IN STRONGER STORMS. WINDS WILL INCREASE TO 10 KNOTS FROM THE SOUTHWEST. THE CHANCE FOR STORMS WILL CONTINUE THROUGH THURSDAY AS A FRONT MOVES ACROSS THE AREA WEDNESDAY AND LINGERS OVER EASTERN NORTH CAROLINA INTO THURSDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTHWEST FRIDAY AND SETTLE OVER THE AREA SATURDAY. RETURNING VFR CONDITIONS TO THE AREA FOR THE FIRST PART OF THE WEEKEND. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...MLM LONG TERM...RHJ AVIATION...RHJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1040 AM EDT TUE JUL 8 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091200- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1040 AM EDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON THROUGH THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE... PRODUCING LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER... AND DAMAGING WIND GUSTS OVER 60 MPH. VERY FREQUENT LIGHTNING... AS WELL AS LOCALLY HEAVY DOWNPOURS... WILL ALSO BE THREATS WITH ANY THUNDERSTORM. THE GREATEST THREAT OF SEVERE STORMS WILL BE BETWEEN 3 PM THIS AFTERNOON AND 11 PM TONIGHT. PEOPLE ACROSS CENTRAL AND EASTERN NORTH CAROLINA SHOULD KEEP UP WITH THE LATEST CONDITIONS AND FORECASTS THROUGHOUT THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY AS A WARM MOIST AIR MASS REMAINS IN PLACE OVER THE REGION. SOME OF THE STORMS COULD REACH SEVERE LIMITS...WITH THE MAIN THREAT BEING ISOLATED DAMAGING WIND GUSTS AND SEVERE HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS TO THE NATIONAL WEATHER SERVICE IN RALEIGH. GIH
The Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 17:01 UTC.
37 thunderstorm wind, 8 hail, 6 flash flood. Local standard time, as filed.
Two trees blown down on Edwin Robinson Road.
Fire Department was called out to remove one tree from Herbert Faucette Road.
Several trees were blown down near the intersection of Camp Charles Road and Perry Road.
Several trees were blown down near the intersection of Mill Pond Road and NC Highway 58.
One tree was blown down on Highway 264 ALT and Jefferson.
Trees down across Aurelian Springs Road, near NC Highway 125.
KRWI ASOS measured a peak wind gust of 59kts.
Multiple trees were blown down all throughout the county.
Penny-size hail was reported near Interstate 95 near Dortches.
Quarter-size hail was reported along a stretch of Highway 52 from northwest of Norwood to Price Street.
Several trees were blown down in the Norwood area.
Penny-size hail was reported along US Highway 52 in Ansonville.
Several trees were blown down in the Richfield area.
One tree was blown down at the intersection of Aquadale and Morgan Roads.
Law enforcement reported power lines were blown down.
One tree was blown down on Liberty Street. Another tree was blown along Route 42 at Dublin.
Three trees were blown down at the intersection of Larry Parsons Road and Clayton Carriker Road.
One tree was blown down at the intersection of Battley Dairy Road and Hatcher Road. Another tree was blown down near the intersection of Ghio and Airport Road.
One tree was blown down at the intersection of Airport Road and Ghio Road.
Two trees were blocking traffic in the northbound lane of NC Highway 134.
Several trees were blown down onto a house near NC-Highway 109.
Trees were blown down onto power-lines on Floyd Farm Road.
Two trees were blown down in Pleasant Garden. One of the trees fell down onto Liberty Road, near Woody Mills Road and US Highway 421.
One tree was blown down across NC-Highway 211 in Eagle Springs.
Several tree was blown down in Robbins, some of which fell onto power-lines.
One tree was blown down at the intersection of NC-Highway 902 and Sandy Branch Church Road.
Lockhart Road was closed due to high flood waters.
Power-lines were blown down across White Smith Road near US Highway 64.
Power-lines were blown down in Pinehurst.
A home on Forest Hills Drive sustained roof damage when a tree fell onto the house.
Several trees were blown down on St. Andrews Church Road.
One tree was blown down on Lamont Norwood Road near Rockwood Lane.
Numerous trees blown down along Douglas Farm Road and John Godfrey Road.|Another tree was blown down onto a home on Sheriff Watson Road.
One tree was blown down across Old Wire Road.
Two reports of penny to nickel-size hail near US Higway 401 and near the intersection of Chalybeate Springs Road and LaFayette Road.
One tree was blown down across Brack Penny Road near NC-Highway 50 and 42.
A trained spotter measured a 58 mph wind gust at the intersection of Holland Church Road and Feldmen Road.
One tree was blown down along US-Highway 301 near Parkertown Road.
Two trees were blown down just northwest of town.
Law enforcement reported one foot of flood water over Main Street inside the Hope Mills city limits.
Law enforcement reported two feet of water over the southbound lanes of US Highway 301 near the Fayetteville Regional Airport.
Flood waters have risen into two homes near Hope Mills Road.
Flood waters from Cross Creek has caused one to two feet of standing water onto Ray Avenue.
Several trees were blown down at the intersection of CC Camp Road and Pee Dee Road.
Several trees were blown down across central western portions of the county.
Law enforcement reported two to three feet of standing water on US Highway 74, near Fox Road.
Several trees were blown down on the Uwharrie Golf Course.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124120, 124149, 124121, 124150, 124151, 124152, 124153, 124155, 124719, 124156, 124122, 124123, 124158, 124125, 124159, 124161, 124164, 124165, 124166, 124167, 124168, 124169, 124690, 124691, 124692, 124694, 124695, 124699, 124110, 124697, 124701, 124725, 124703, 124126, 124704, 124705, 124706, 124130, 124131, 124712, and more.